Nebraska, 2015

Tornadoes and Flash Flooding in Nebraska, May 6 to 7, 2015

May 6 to 7, 2015 · NWS OAX · 13 events in 4 counties and zones

A storm system moving through the central plains allowed for low pressure to develop over the high Plains, and a warm front to lift north into the northern Plains. Thunderstorms developed during the early afternoon along a sharping dry line over central Plains and moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A storm system moving through the central plains allowed for low pressure to develop over the high Plains, and a warm front to lift north into the northern Plains. Thunderstorms developed during the early afternoon along a sharping dry line over central Plains and moved northeast. Moisture and thunderstorms moved into eastern Nebraska and southwest Iowa during the late afternoon hours. As shear increased during the evening isolated severe weather was observed over southeast Nebraska, mainly in the form of strong winds and 1 EF1 tornado. Although isolated severe weather occurred, training thunderstorms resulting in extremely heavy rainfall and flash flooding across many areas of southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 2:32 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, May 6, 2:32 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
332 PM CDT WED MAY 6 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 306 PM CDT WED MAY 6 2015

SEVERE STORMS HAVE FIRED ACROSS NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA THIS AFTERNOON ALONG A WARM FRONT THAT EXTENDS
EASTWARD FROM A SURFACE LOW ACROSS THE FRONT RANGE. UPPER TROUGH
MOVING THROUGH NORTH CENTRAL NEBRASKA HAD 30 TO 60 METER HEIGHT
FALLS ASSOCIATED WITH IT...COUPLED WITH A VERY MOIST ATMOSPHERE
WITH 1.2 TO 1.5 INCHES OF PW...SHOULD CONTINUE TO SEE STORMS
EXPAND EAST NORTHEAST THROUGH THE EVENING INTO EASTERN NEBRASKA
AND EVENTUALLY IN WESTERN IOWA AFTER MIDNIGHT. A TORNADO WATCH WAS
ISSUED FOR A SMALL PORTION OF OUR FORECAST AREA IN SOUTHEAST
NEBRASKA FOR ACTIVITY THAT MAY EVENTUALLY MOVE INTO THE AREA...AND
ADDITIONAL WATCHES MAY BE NEEDED THROUGH THE EVENING FURTHER NORTH
AND EAST FROM THE EXISTING WATCH...ESPECIALLY ACROSS EASTERN
NEBRASKA. MODEL QPFS ARE ALSO QUITE HEALTHY ACROSS A GOOD PORTION
OF THE AREA WITH 1 TO 2 INCHES FORECAST. WPC IS ALSO CONCERNED
WITH POSSIBLE TRAINING OF STORMS LATER IN THE EVENING WHICH COULD
ENHANCE RAINFALL TOTALS. FOR NOW WILL MENTION LOCALLY HEAVY
RAIN...BUT WILL HOLD OFF ON ANY WATCHES UNLESS AMOUNTS BECOME
EXCESSIVE.

LINGERING SHOWERS AND ISOLATED STORMS COULD OCCUR THURSDAY MORNING
AS THE WAVE CONTINUES TO EXIT THE REGION. THERE COULD ACTUALLY BE
A SEVERAL HOUR DRY PERIOD LATER THURSDAY MORNING AND AFTERNOON AS
A COLD FRONT BEGINS TO PUSH INTO THE AREA. TEMPS AHEAD OF THE
FRONT PUSH IN TO THE MID 70S...AND COULD DEVELOP STORMS AGAIN BY
MID TO LATE AFTERNOON ALONG THE FRONTAL BOUNDARY WITH SEVERE
STORMS POSSIBLE. STORMS THEN CONTINUE ALONG THE FRONT THURSDAY
EVENING AS IT CONTINUES TO MOVE ALONG/SOUTH OF I80. WILL HAVE TO
MONITOR FOR POTENTIAL HEAVY RAIN WITH THOSE STORMS AS WELL SINCE
RAINFALL WILL BE FALLING ALONG AND AREA THAT GETS A CONSIDERABLE
SOAKING TONIGHT.

THE FRONT THEN PUSHES SOUTH INTO KANSAS AND MISSOURI FOR FRIDAY
BUT THERE REMAINS A CHANCE OF SHOWERS ALONG THE KS/NE BORDER
REGION THAT COULD EVEN LINGER INTO SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT WED MAY 6 2015

THE BEGINNING OF THE PERIOD SHOULD BE ACTIVE WITH ANOTHER STRONG
UPPER LOW MOVING OUT OF THE FOUR CORNERS REGION TO THE FRONT
RANGE...WHICH INDUCES LEE CYCLOGENESIS AND ANOTHER WARM FRONT
LIFTING NORTHWARD THROUGH THE AREA. THIS SHOULD RESULT IN
WIDESPREAD THUNDERSTORMS SATURDAY NIGHT WITH ADDITIONAL HEAVY
RAINFALL AND POTENTIAL SEVERE WEATHER. RAIN LINGERS INTO SUNDAY
MORNING AT LEAST. SUNDAY AFTERNOON IS PROBLEMATIC. WE WILL LIKELY
BE IN THE WARM SECTOR AHEAD OF THE FRONT...AND UNCERTAIN IF WE
WILL CONVECT ALONG IT...OR PERHAPS AHEAD OF IT EAST OF OUR AREA.
THEN DEFORMATION/WRAP AROUND PRECIP AFFECTS AT LEAST THE NORTHERN
FORECAST AREA SUNDAY NIGHT...WITH LINGERING SHOWERS ON MONDAY.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1227 PM CDT WED MAY 6 2015

VARIABLE CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH
OCCASIONAL THUNDERSTORMS. THUNDERSTORMS APPEAR MORE LIKELY
AFTER 00Z WITH POTENTIAL FOR SEVERE STORMS THROUGH 06Z THEN
HEAVY RAIN 06Z-12Z. STRONG SOUTHERLY FLOW EXPECTED THROUGH
12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...FOBERT
Hazardous weather outlook, May 6, 4:33 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT WED MAY 6 2015

NEZ065-066-078-088-089-071245-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
533 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING. LARGE
HAIL...DAMAGING WINDS...TORNADOES AND VERY HEAVY RAINFALL WILL BE
POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.
THUNDERSTORMS CONTINUE OVERNIGHT AND TAPER OFF BY DAYBREAK
THURSDAY.

THERE SHOULD BE A BREAK IN THE WEATHER LATER THURSDAY MORNING AND
EARLY THURSDAY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY
SEVERE STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE
THROUGH THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT
SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH
HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED YET TONIGHT.

NEZ016-017-030>034-042>045-050>053-067-068-090>093-071245-
ANTELOPE-PIERCE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
533 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS SHOULD INCREASE IN COVERAGE ACROSS THE REGION
TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS...BUT LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE. STORMS CONTINUE OVERNIGHT AND TAPER OFF THURSDAY
MORNING.

THERE WILL LIKELY BE A BREAK IN THE WEATHER LATER THURSDAY MORNING
AND EARLY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY SEVERE
STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH
THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION...MAINLY
ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT
SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH
HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED YET TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-018-071245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-WAYNE-
533 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS SHOULD INCREASE IN COVERAGE ACROSS THE REGION TONIGHT.
LOCALLY HEAVY RAINFALL WILL WILL BE THE MAIN THREAT. STORMS
CONTINUE OVERNIGHT AND TAPER OFF THURSDAY MORNING.

THERE WILL LIKELY BE A BREAK IN THE WEATHER LATER THURSDAY MORNING
AND EARLY AFTERNOON...BUT ADDITIONAL STRONG AND POSSIBLY SEVERE
STORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND CONTINUE THROUGH
THURSDAY EVENING AS A COLD FRONT MOVES INTO THE REGION...MAINLY
ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY...BUT
SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME. MORE STORMS WITH
HEAVY RAIN AND POSSIBLE SEVERE WEATHER COULD OCCUR SATURDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT.

DEWALD

In the hours before

Special weather statement, May 6, 5:33 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT WED MAY 6 2015

NEZ065-078-088-070000-
JEFFERSON NE-SEWARD NE-SALINE NE-
633 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SALINE...NORTHWESTERN
JEFFERSON AND SOUTHERN SEWARD COUNTIES UNTIL 700 PM CDT...

AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRIEND...OR 23 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...FRIEND...BEAVER CROSSING...CORDOVA...
UTICA...GOEHNER.

OTHER STORMS MOVING OUT OF THAYER COUNTY COULD AFFECT LOCATIONS
AROUND AND NORTH OF TOBIAS.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 369 AND
382.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4035 9719 4035 9737 4094 9734 4092 9700
TIME...MOT...LOC 2330Z 208DEG 29KT 4062 9730

MILLER

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Hail, Saline

When
May 6, 6:01 PM CST
Where
Saline County, 1.48 mi SSW of Tobias
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.400, -97.340

Thunderstorm Wind, Saline

When
May 6, 6:18 PM CST
Where
Saline County, 0.69 mi S of Western
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.390, -97.200

The emergency manager relayed a report of a spotter estimated wind gust to 60 mph.

Thunderstorm Wind, Jefferson

When
May 6, 6:48 PM CST to 6:54 PM CST
Where
Jefferson County, 1.55 mi NNE of Reynolds to 1.61 mi S of Gladstone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.092, -97.324

A survey from the emergency manager indicated an area of damaging winds in southwest Jefferson County. Damage included minor outbuilding damage, power lines downed, and center irrigation pivots overturned. The damage appears to have been caused by rear-flank downdrafts.

Flash Flood, Jefferson

When
May 6, 8:49 PM CST
Where
Jefferson County, 5.89 mi WNW of Daykin to 4.44 mi W of Powell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.349, -97.385

Extremely heavy rainfall of 5 to 10 inches occurred across the northern half of Jefferson County. This led to flash flooding across a large part of the northern half of the county with numerous road closures reported.

Flash Flood, Lancaster

When
May 6, 8:59 PM CST to 10:29 PM CST
Where
Lancaster County, 1.5 mi SSW of Huskerville to 2.69 mi NW of Denton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.849, -96.828

Rainfall of 3 to 7 inches fell across a large portion of Lancaster County. Numerous reports of flash flooding were received, especially in and around the city of Lincoln. There were a large number of flooded streets as well as a few water recuse that took place.

Thunderstorm Wind, Gage

When
May 6, 9:33 PM CST to 9:39 PM CST
Where
Gage County, 1.38 mi E of Hoag to 2.6 mi NNW of (Bie)beatrice Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.323, -96.804

An area of wind damage was surveyed to the northwest of the city of Beatrice. This damage appeared to be straight-lined in nature and consisted on tree branches from 1 to 3 inches in diameter and minor shed damage.

Tornado, Gage

When
May 6, 9:49 PM CST to 9:54 PM CST
Where
Gage County, 0.61 mi NW of Cortland to 1.66 mi NNE of Cortland
Rating
EF1
Path length
1.51 mi
Path width
500 yd
Continued into
Lancaster, Ne (OAX)
Reported by
NWS Storm Survey
Coordinates
40.506, -96.709

A damage survey indicated a weak tornado developed near Cortland and traveled to the northeast. Damage in Cortland and surrounding areas of Gage County consisted of large tree branches and some minor shed damage. This tornado then continued into Lancaster County.

Tornado, Lancaster

When
May 6, 9:54 PM CST to 9:59 PM CST
Where
Lancaster County, 3.27 mi S of Princeton to 2.08 mi WSW of Holland
Rating
EF1
Path length
6.16 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
40.523, -96.691

This tornado continued from Gage County into Lancaster County. The damage along the path of the tornado was generally minor and consisted of outbuildings, large tree branches, and downed power lines. The tornado appeared to reach its maximum intensity along Princeton Road and between 38th and 54th streets. Here several farmsteads were impacted where roof damage to homes was noted, and high-tension power lines were downed.

Thunderstorm Wind, Lancaster

When
May 6, 10:02 PM CST to 10:09 PM CST
Where
Lancaster County, 2.19 mi ESE of Hickman to 1.33 mi NNW of Holland
Measured
62 kt (71 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.593, -96.629

An area of wind damage was surveyed and appeared to be caused by straight-lined winds. The damage consisted of some minor outbuilding damage, large tree limbs down, and center irrigation pivots overturned.

Hail, Lancaster

When
May 6, 10:15 PM CST
Where
Lancaster County, 1.72 mi WSW of Clearidge Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.710, -96.510

Flash Flood, Saline

When
May 6, 11:00 PM CST
Where
Saline County, 2.94 mi ESE of Shestak to 3.32 mi W of Shestak
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.521, -96.915

Rainfall of 6 to 10 inches across the county lead to significant flash flooding. In addition to street flooding in the communities of Wilber, De Witt, and Western, State highways 103 and 41 were also closed due to water over the road. At least one water rescue was performed due to the flooding.

Flash Flood, Lancaster

When
May 7, 2:01 AM CST to 2:55 AM CST
Where
Lancaster County, 2.08 mi NNW of Waverly to 4.06 mi ESE of Walton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.949, -96.531

The heavy rainfall continued across Lancaster County and allowed for flash flooding to continue well into the night. The flash flooding included along the Beal Slough Creek and continued street flooding.

Flash Flood, Jefferson

When
May 7, 2:55 AM CST
Where
Jefferson County, 5.73 mi WNW of Daykin to 3.53 mi WSW of Daykin
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.349, -97.382

The emergency manager reported that flash flooding continued as heavy rainfall continued during the overnight. The flooding destroyed a bridge along state highway 15 in northern Jefferson County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566230, 566236, 566233, 566354, 566364, 566239, 566237, 566238, 566240, 566231, 566363, 566365, 566366.